Alert archive / Delaware / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 29, 2020, 12:58 AM EDT for Sussex County, Delaware. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 12:58 AM EDT (04:58 UTC)
- Expired
- Aug 29, 2020, 1:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 33 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
558
WWUS81 KPHI 290458
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1258 AM EDT Sat Aug 29 2020
DEZ003-290530-
Inland Sussex-
1258 AM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...
At 1258 AM EDT, a strong thunderstorm was located near Laurel, or 10
miles north of Salisbury, moving east at 30 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Seaford, Millsboro, Laurel, Delmar, Dagsboro, Sycamore,
Gumboro, Blades, Frankford and Bethel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3845 7539 3846 7569 3866 7571 3872 7524
3845 7523
TIME...MOT...LOC 0458Z 259DEG 25KT 3852 7560
$$
GorseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:29 AM EDT, 29 minutes earlier.
Area forecast discussion, Aug 29, 12:29 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1229 AM EDT Sat Aug 29 2020 .SYNOPSIS... An area of low pressure will track north of our region Saturday, dragging a strong cold front overhead. Remnant moisture from Tropical Cyclone Laura will enhance rainfall ahead of this cold front. High pressure will take control of the weather Sunday and much of Monday before a warm front lifts northward into the area late Monday into Tuesday. Unsettled weather looks to move into the region for the second half of next week as a slow-moving cold front works its way eastward. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Updated the forecast overnight to spread the mention of thunder across the CWA given what is transpiring both in Delmarva and upstream in southern Pennsylvania and the Appalachians. Fairly organized line segment has developed in eastern Maryland near our CWA border with very frequent lightning and intense rainfall rates. A stratiform region has developed in parallel to the line segment, so much of Delmarva and southern New Jersey will see light to moderate precipitation in association with this convection. Boosted PoPs for the next few hours in these areas. Also continued the trend of increasing PoPs from south to north for the rest of the area after 06z as convection upstream begins to move into the region. We continue to monitor the possibility of heavy rainfall in central/southern Delmarva overnight, but the increased organization of the convection in an orientation perpendicular to midlevel flow suggests increased downward propagation (faster system motion). Thus, thinking is the flash flood potential is fairly low for our area. Nevertheless, some nuisance/poor-drainage flooding may occur, particularly in Sussex County (DE), as the strongest convective cores move through. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/... Tropical airmass remains over the area on Saturday ahead of the approaching remnants of Hurricane Laura. Meanwhile, low pressure passing north of the region will drag a cold front east, and the remnant low of Laura will be picked up by the front. Showers and scattered thunderstorms will develop in the morning ahead of these systems, but will increase going into the afternoon as the low passes over the region. Surface dewpoints will be well in the 70s, PWATs will be 2-2.5 inches, setting the stage for several rounds of potentially heavy rain, especially in the afternoon. What remains to be seen, however, is how unstable the airmass will become. The combination of rain and cloud cover should keep temperatures in the 70s to low 80s, and this would keep CAPE relatively minimal, generally maxing out around 500 J/kg. However, MUCAPE will be up around 1000-1500 J/kg across Delmarva, and from 500-1000 J/kg elsewhere. 0-6 km Bulk Shear will be 30-35 kt. One other area of concern is the interaction of the remnant low of Laura with the passing cold front. BUKFIT helicity values are fairly high, in the 125-140 range, opening up the possibility of a few tornadoes in the afternoon. Still, the primary concern will be the heavy rain, especially taking into consideration how much rain falls today and where it falls. Flash flooding remains a threat. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... If you're in want of rain, we have it here in the long term forecast. Several opportunities will present themselves for some meaningful rainfall over the course of the upcoming week with several cold fronts and the remnants of Laura. The first of these cold fronts will be on the move across the region Saturday night, infused with moisture and vigor from Laura, thus the Slight Severe Risk and flooding concerns. Thankfully the front will remain progressive, pushing most of the moisture out of the region and offshore early Saturday evening or overnight sometime near the start of the extended. High pressure will then begin to build eastward, ushering in a quieter stretch of weather Sunday and into early Monday. Highs will be much cooler in the upper 70s to around 80. Dew points in the 50s and 60s are going to feel great. A warm front begins to lift northward through the day Monday as a weak wave of low pressure tracks out of the Southeast and into the Mid-Atlantic. The GFS is suggesting a coastal low may form in the process, which complicates the forecast for Tuesday as onshore flow then develops. The EC is not quite on board, but tended to favor the GFS in this case, going with highs a little cooler than blended solutions in the upper 70s. Meanwhile, a series of shortwave troughs pivoting around a deep mid- level trough across the Hudson Bay will drive a series of surface impulses across the Northern Tier of the country. A piece of energy cuts off as weak mid-level trough dives down into the Southern Plains, leading to an elongated area of PV from Texas to the Northeast. At the surface, this looks to manifest itself in the form of a nearly stationary front, with rounds of rainfall moving northeastward along it. With decent agreement between the GFS and EC, am more confident in this pattern, but the exact position of this front and rainfall remain rather dubious to say the least. Will need to watch for heavy rainfall and flooding concerns, especially if this boundary settles eastward over our region after rainfall this weekend with Laura's remnants. && .AVIATION /04Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of tonight...Mainly VFR conditions through around 09z with gradual deterioration expected to MVFR thereafter as another round of showers and embedded storms moves through the region. Winds generally light and mostly from the southwest. Moderate confidence. Saturday...MVFR/IFR in +SHRA and scattered TSRA. W-SW winds 10-15 kt with gusts up to 20 kt. Moderate confidence. Outlook... Sunday...VFR with northwesterly winds from 10 to 15 knots and gusts to 20 knots. High confidence. Monday...VFR in the morning with showers and thunderstorms possible late in the afternoon and evening. Northerly winds turning south- southeasterly in the afternoon from 5 to 10 knots. Moderate confidence. Tuesday...Showers and thunderstorms will likely lead to sub-VFR conditions throughout the day. East-southeasterly winds from 10 to 15 knots with gusts to 20 knots. Moderate confidence. Wednesday...Mostly VFR conditions expected, with scattered showers and thunderstorms. Southerly winds from 5 to 10 knots with gusts to 15 knots. Low confidence. && .MARINE... Generally, sub-Small Craft Advisory conditions tonight and Saturday. SW winds will increase to 15-20 kt with 4 ft seas on Saturday. Thunderstorms this evening, and again on Saturday will result in 35+ kt gusts and reduced VSBYs in heavy rain. Outlook... Saturday night and Sunday...SCA conditions may linger into early Sunday morning with southwesterly winds turning westerly from 15 to 20 knots and gusts to 25 knots. Seas from 2 to 4 feet. Monday...sub-SCA conditions expected with northeasterly winds turning southeasterly in the afternoon from 10 to 15 knots. Seas from 1 to 3 feet. Tuesday...Sub-SCA conditions expected with southeasterly winds from 15 to 20 knots and seas from 2 to 4 feet. Wednesday...Sub-SCA conditions expected with southerly winds from 10 to 15 knots and seas from 2 to 4 feet. Rip currents... A moderate risk of rip currents is forecast for Saturday as wave heights in the surf zone increase to around 3 to 4 feet with strong southwesterly flow. Winds and waves should lower on Sunday, reducing the risk level to low by that point. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Davis Near Term...CMS Short Term...MPS Long Term...Davis Aviation...CMS/Davis/MPS Marine...CMS/Davis/MPS
Hazardous weather outlook, Aug 28, 9:28 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 928 PM EDT Fri Aug 28 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-300130- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 928 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms on Saturday will produce areas of heavy rain, and enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms could be severe with locally damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. DEZ004-NJZ014-024>026-300130- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 928 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a moderate risk for the development of dangerous rip currents on Saturday. Showers and thunderstorms on Saturday will produce areas of heavy rain, and enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms could be severe with locally damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-300130- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 928 PM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Some thunderstorms Saturday may produce locally strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Aug 28, 11:56 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1156 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 2 NNW PIKE TWP 40.43N 75.73W
08/28/2020 BERKS PA UTILITY COMPANY
DOWNED POWER LINES IN THE VICINITY OF
RUPPERT SCHOOL ROAD IN PIKE TWP. TIME
ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 28, 11:57 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1157 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG 2 NW LENHARTSVILLE 40.59N 75.91W
08/28/2020 BERKS PA UTILITY COMPANY
DOWNED TREES AND WIRES NEAR BLUE ROCKS ROAD
IN LENHARTSVILLE. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 28, 11:59 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1159 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 2 NW ALBANY TWP 40.65N 75.92W
08/28/2020 BERKS PA UTILITY COMPANY
DOWNED TREES AND WIRES NEAR MOUNTAIN ROAD IN
ALBANY TWP. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 29, 12:01 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1201 AM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 1 NW ALLENTOWN 40.19N 74.60W
08/28/2020 MERCER NJ UTILITY COMPANY
DOWNED POWER LINES NEAR CIRCLE DRIVE IN
ALLENTOWN. TIME ESTIMATED FROM RADAR.
&&
CMSSpecial weather statement, Aug 29, 12:32 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1232 AM EDT Sat Aug 29 2020
DEZ003-MDZ020-290500-
Inland Sussex-Caroline-
1232 AM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND SOUTHERN
CAROLINE COUNTIES...
At 1232 AM EDT, a strong thunderstorm was located near Vienna, or
near Hurlock, moving east at 35 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Seaford, Laurel, Federalsburg, Bridgeville, Delmar,
Preston, Harmony, Smithville, Gumboro, Agner, Sycamore, Blades and
Bethel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3865 7571 3869 7577 3868 7580
3870 7580 3871 7584 3870 7590 3868 7593
3869 7594 3878 7597 3878 7540 3845 7534
TIME...MOT...LOC 0432Z 265DEG 30KT 3854 7583
GorseSpecial weather statement, Aug 29, 12:58 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1258 AM EDT Sat Aug 29 2020
DEZ003-290530-
Inland Sussex-
1258 AM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...
At 1258 AM EDT, a strong thunderstorm was located near Laurel, or 10
miles north of Salisbury, moving east at 30 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Seaford, Millsboro, Laurel, Delmar, Dagsboro, Sycamore,
Gumboro, Blades, Frankford and Bethel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3845 7539 3846 7569 3866 7571 3872 7524
3845 7523
TIME...MOT...LOC 0458Z 259DEG 25KT 3852 7560
GorseThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:59 AM EDT | Areal Flood Advisory | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 29, 11:58 AM EDT | Flash Flood Warning | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 29, 12:15 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden | 4 hr |
| Aug 29, 12:36 PM EDT | Areal Flood Advisory | PHI | Monmouth, Ocean | 4 hr |
| Aug 29, 2:27 PM EDT | Areal Flood Advisory | PHI | Ocean | 3 hr |
| Aug 29, 2:46 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May, Cumberland | 3 hr |
| Aug 29, 3:04 PM EDT | Small Craft Advisory | PHI | 15 hr | |
| Aug 29, 3:53 PM EDT | Areal Flood Warning | PHI | Gloucester, Salem | 4 hr |
| Aug 29, 6:26 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 64 min |
| Aug 29, 7:16 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 59 min |
| Aug 29, 5:34 PM EDT | Special Weather Statement | PHI | Carbon, Monroe | 56 min |
| Aug 29, 6:08 PM EDT | Special Weather Statement | PHI | Berks, Carbon, Lehigh, Northampton | 67 min |
| Aug 29, 6:50 PM EDT | Special Weather Statement | PHI | Berks | 55 min |
| Aug 29, 8:16 AM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 4 hr |
| Aug 29, 2:02 PM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 3 hr |
| Aug 29, 2:38 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 26 min |
| Aug 29, 2:49 PM EDT | Special Weather Statement | PHI | New Castle | 41 min |
| Aug 28, 11:37 PM EDT | Special Weather Statement | PHI | Talbot | 38 min |
| Aug 29, 12:32 AM EDT | Special Weather Statement | PHI | Wicomico | 28 min |
| Aug 29, 5:30 PM EDT | Special Weather Statement | PHI | Cecil | 60 min |
Nearby
Special Weather Statements in Delaware, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.